Tornadoes · United States · Texas · 2020
EF0 tornado, Lagarto, Texas, July 25, 2020
This EF0 tornado ran 2.5 miles across Live Oak County on July 25, 2020, touching down at 10:11 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 25, 2020
- Touchdown
- 10:11 PM CDT (03:11 UTC)
- Lifted
- 10:16 PM CDT (03:16 UTC)
- On the ground
- 5 minutes
- Path length
- 2.5 miles (4.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Live Oak County
- Touchdown point
- 28.110, -97.914
- Lift-off point
- 28.115, -97.955
- Record number
- 2007252111-01
The damage survey
5 damage points were recorded along this path by NWS CRP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Yucca blooms oriented in several different directions
- Small trees broken against barbed wire property fence along FM 534 between FM 3162 and CR 174
- Public report of damage at their home from Saturday night; estimated time of 12:35-12:40 AM, but radar does not appear representative of storms during this time. Most likely time window between 9:58 PM - 10:48 PM CT
- Large tree branches broken
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Hurricane Hanna was the first hurricane of the 2020 Atlantic Basin hurricane season and made landfall on the lower Texas coast north of Port Mansfield on the afternoon of the 25th. Hanna was the first hurricane to make landfall in Texas since Hurricane Harvey. ||Hanna began as a tropical wave, first noted for possible development when it was near Hispaniola on the 19th. The tropical wave moved northwest across Cuba into the central Gulf of Mexico where it became a tropical depression on the morning of the 22nd. Tropical Storm Hanna formed late in the evening on the 23rd as it moved west-northwest over the central Gulf of Mexico. Hanna continued to strengthen and became a hurricane on the morning of the 25th around 100 miles east of the Middle Texas coast. Hurricane Hanna turned to the southwest and made landfall over Kenedy County, between Baffin Bay and Port Mansfield, late in the afternoon on the 25th with a peak intensity of 90 mph and a central pressure of 973 millibars.||Tropical storm force winds occurred along the Middle Texas coast into the eastern portions of the Brush Country from the afternoon of the 25th until the early morning hours of the 26th. Hurricane force gusts occurred over the coastal portion of Kleberg County during the afternoon of the 25th. ||Storm surge from Hanna affected the entire Middle Texas coast from the 25th until the 26th. Storm surge ranged from 1 to 3 feet above ground level for the coastal areas of Aransas, Calhoun, and Refugio Counties. Storm surge ranged from 2.5 to 4.5 feet above ground level for coastal areas of San Patricio, Nueces, and Kleberg Counties. ||The highest surge was at Bob Hall Pier with a reading of 5.48 feet mean higher high water. Storm surge damaged numerous piers and docks in Nueces and Corpus Christi Bays south to Baffin Bay. Storm surge damaged navigation markers in the Corpus Christi Ship Channel. Some parts of the Corpus Christi marina were damaged. Bob Hall Pier sustained significant damage with the t-head parts of the pier being destroyed. Damage from Hurricane Hanna was estimated to be around 54 million dollars.||Minor wind damage occurred across the Coastal Bend as tropical storm force winds caused power outages and minor tree damage. There were three tornadoes over the Coastal Bend associated with the outer bands of Hurricane Hanna. The three tornadoes were weak (EF0). The tornadoes affected the communities of Bonnie View, Pernitas Point, and Lagarto.
An isolated area of damage occurred in Lagarto. Large tree branches were broken at two homes along South Vista Lane along with minor damage to siding and soffits on one home. A swath of small broken tree branches was observed along Farm to Market Road 534 between Farm to Market Roads 3162 and County Road 174. Maximum wind speed was estimated between 70 and 80 mph.
An isolated area of damage occurred with a tornado near Pernitas Point. A tree was uprooted along with damage to two stop signs in the neighborhood. Maximum wind speed was estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at Jul 25, 7:45 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 25, 7:45 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
Issued by National Weather Service Melbourne FL
745 PM CDT Sat Jul 25 2020
.DISCUSSION...
See 00Z TAF discussion below.
&&
.AVIATION...
Hurricane Hanna continues its slow track to the west-southwest
tonight as rainbands produce rounds heavy rain and gusty winds at
ALI and CRP. This is expected to continue for the next 3-4 hours
with wind gusts up to 40 knots and VIS reductions to IFR/MVFR
conditions possible. As the hurricane moves further south conditions
slowly improve into the overnight. Much improved weather at VCT this
evening, and barely saw any impacts at COT, which is now well to the
north of Hannas's main circulation. LRD likely to escape the brunt
of impacts associated with Hanna as interaction with land diminishes
winds on the hurricane's western side.
Northeast winds gusting to 30-35 knots outside of showers at all
terminals through the overnight. Winds become mainly east by Sunday
morning and slowly diminish into the afternoon. Expect passing
showers in outer rainbands into Sunday.
&&
.PREV DISCUSSION... /Issued 429 PM CDT Sat Jul 25 2020/
We have finally come to the point where we can discuss the
landfall of Hurricane Hanna. Hurricane Hanna is expected to make
landfall just south of our area by later this afternoon/evening.
Winds have been persistently tropical storm force for areas south
of Port Aransas, with areas north gusting to tropical storm force.
We expect that this trend will continue through the next several
hours before conditions weaken across our area. The southern tier
of counties should expect their winds to increase through the
night at the cyclone tracks to the west as it slowly weakens.
Storm surge has been, as always, a dangerous threat in this
tropical cyclone. Numerous reports of damage have been made. At
this time, we have limited the storm surge values north of Port
Aransas to 2 to 4 feet, with areas south having 4 to 6 feet. Bob
Hall Pier has borne much of the brunt of the storm surge, with
values reaching around 5.5 feet. The pier itself appears to have
suffered significant damage and will continue to take a few more
hours of abuse.
Deep tropical moisture will remain in place through Sunday and
Sunday night, leading to some torrential rainfall. Rainfall totals
across the area are expected to be 5 to 10 inches, with some
location getting up to 15 inches of rainfall through Sunday night.
Flash flooding is possible through Sunday evening. As Hurricane
Hanna continues the trek inland, rain chances will gradually
diminish. With the continued moisture, chance PoPs will remain in
place through mid- week as a ridge north of the area shunts mid
level shortwaves south over our area. by mid-week, the upper level
ridge will break down, allowing a weak trough to push across the
central US and release the deep moisture that is trapped over the
area.
&&
.MARINE...
Hurricane Hanna is approximately 70 miles south of Corpus Christi
moving west-southwest at around 8 knots. A Hurricane Warning is
in effect for the Bays, Waterways, and Offshore waters south of
Port Aransas and a Tropical Storm Warning is in effect for all
water north of Port Aransas. Tropical storm to hurricane
conditions are expected to continue through tonight. Numerous
showers and thunderstorms are expected tonight as Hurricane Hanna
approaches and moves through the area. Coverage will decrease to
scattered Sunday night into Monday with a chance of showers and
thunderstorms continuing through mid-week. A weak to moderate east
to southeasterly flow will develop Sunday night through Thursday
night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 85 77 87 76 / 100 80 60 50 30
Victoria 76 87 75 88 75 / 80 80 60 70 30
Laredo 76 86 76 86 75 / 90 90 70 80 40
Alice 76 85 75 88 74 / 100 80 60 60 30
Rockport 80 88 79 88 79 / 90 80 70 60 40
Cotulla 76 88 75 90 75 / 80 80 50 60 20
Kingsville 76 85 76 87 75 / 100 80 60 50 40
Navy Corpus 79 86 79 87 79 / 100 80 60 50 40
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning For the following zones: Aransas
Islands...Bee...Calhoun Islands...Coastal Aransas...Coastal
Calhoun...Coastal Refugio...Duval...Goliad...Inland
Calhoun...Inland Refugio...Live Oak...Victoria.
Hurricane Warning For the following zones: Coastal Kleberg...
Coastal Nueces...Coastal San Patricio...Inland Kleberg...
Inland Nueces...Inland San Patricio...Jim Wells...Kleberg
Islands...Nueces Islands.
Flash Flood Watch through Sunday evening For the following
zones: Aransas Islands...Bee...Calhoun Islands...Coastal
Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
Nueces...Coastal Refugio...Coastal San Patricio...Duval...
Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
Islands...Live Oak...Nueces Islands...Victoria.
GM...Tropical Storm Warning For the following zones: Bays and
Waterways from Port Aransas to Port O'Connor...Coastal
waters from Port Aransas to Matagorda Ship Channel out 20
NM...Waters from Port Aransas to Matagorda Ship Channel
from 20 to 60 NM.
Hurricane Warning For the following zones: Bays and Waterways
from Baffin Bay to Port Aransas...Coastal waters from
Baffin Bay to Port Aransas out 20 NM...Waters from Baffin
Bay to Port Aransas from 20 to 60 NM.
&&
KR...AVIATIONHazardous weather outlook, Jul 25, 5:59 AM CDT, 16 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Corpus Christi TX 559 AM CDT Sat Jul 25 2020 TXZ229>234-239>247-342>347-442-443-447-261100- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 559 AM CDT Sat Jul 25 2020 This hazardous weather outlook is for South Texas. .DAY ONE...Today and Tonight A Storm Surge Warning remains in effect today through Sunday afternoon with 3 to 5 ft inundation expected for most coastal areas, including the bays, waterways, and the islands. A Hurricane Warning remains in effect across the much of the coastal counties as well into portions of the eastern Brush Country through Sunday afternoon. A Tropical Storm Warning remains in effect for much of the rest of South Texas through early Sunday morning. A Flash Flood Watch is in effect for much of South Texas today through Sunday afternoon. A High Risk of Dangerous Rip Currents are expected today and tonight along Gulf-facing beaches. Scattered to numerous thunderstorms are expected today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Storm Surge Warning remains in effect today through Sunday afternoon with 3 to 5 ft inundation expected for most coastal areas, including the bays, waterways, and the islands. A Hurricane Warning remains in effect across the much of the coastal counties as well into portions of the eastern Brush Country through Sunday afternoon. A Tropical Storm Warning remains in effect for much of the rest of South Texas through early Sunday morning. A Flash Flood Watch is in effect for much of South Texas today through Sunday afternoon. A High Risk of Dangerous rip currents along Gulf facing Beaches may continue into Sunday. Scattered to numerous thunderstorms are expected daily through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GMZ230-235-250-255-270-275-261100- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 559 AM CDT Sat Jul 25 2020 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight A Hurricane Warning remains in effect for all of the Middle Texas Coastal Waters. Scattered to numerous thunderstorms will occur today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Hurricane Warning is in effect for all of the Middle Texas Coastal Waters through Sunday afternoon. Scattered to numerous thunderstorms are expected daily through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 25, 6:00 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM STORM SURGE 6 SW PORTLAND 27.81N 97.39W
07/25/2020 NUECES TX BROADCAST MEDIA
PICTURES OF WATER LEVELS DUE TO STORM SURGE
REACHING BASE OF ART MUSEUM.
&&
EMFLocal storm report, Jul 25, 9:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
955 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM STORM SURGE 1 ENE FLOUR BLUFF 27.66N 97.28W
07/25/2020 NUECES TX PUBLIC
STREETS FLOODED IN THE LAGUNA SHORES
NEIGHBORHOOD DUE TO STORM SURGE AS PER
PICTURES FROM SOCIAL MEDIA.
&&
JCPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Corpus Christi, TX (KCRP), 00:00Z
3.2 hours before the tornado, 72 km from the path. July 26, 2020.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1141 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
- 0-3 km lapse rate
- 5.4 K/km
Corpus Christi, TX (KCRP), 12:00Z
8.8 hours after it, 72 km from the path. July 26, 2020.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 2776 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Orange Grove (NOG), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Corpus Christi radar (KCRP), 55 km away, was scanning. The volume nearest the touchdown began at 03:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of July 25, 2020
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.